Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Kansas City, MO

April 11, 2001Buchanan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 11, 2001, 10:23 AM CDT for Buchanan County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 10:23 AM CDT (15:23 UTC)
Expired
Apr 11, 2001, 11:15 AM CDT
In force
52 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 108 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 10:35 AM CDTThunderstorm Wind 52 ESt Joseph, MOLaw enforcement reported large tree down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 9:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 111525
SVRMCI
MOC021-111615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITIES OF...ST JOSEPH

* UNTIL 1115 AM CDT

* AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAUCETT...OR ABOUT 9 MILES SOUTH OF
  ELWOOD...MOVING NORTH AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. JOSEPH AT 1030 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3955 9505 3955 9464 3980 9463 3981 9487
          3974 9487

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:40 AM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Apr 11, 2:40 AM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 AM CDT WED APR 11 2001

FORECAST FULL OF CHALLENGES AGAIN.  MAIN CONCERNS WOULD PROBABLY BE
TIMING/STRENGTH OF TSRA...WINDS TODAY...AND FLOOD POTENTIAL.
IMPRESSIVE LOOKING BOW (REFERENCE G76 IN CNK OB) MOVING ALONG KS/NE
BORDER...SO WILL KEEP THIS A LITTLE SHORTER THAN USUAL.

FORECAST SOUNDINGS FOR FIRST BATCH OF CONVECTION NOT ALL THAT
UNSTABLE...MORE OR LESS MOIST ADIABATIC.  BUT WITH WINDS
STRENGTHENING AT ALL LEVELS...WILL GO AHEAD AND MAINTAIN MENTION OF
SVR FOR ALL ZONES.  HAVE A HUNCH FAR WRN ZONES WILL JUST SEE THE ONE
BATCH OF TSRA EARLY...BUT WILL GO AHEAD AND INCLUDE POP FOR PSBL
EARLY AFTN REDEVELOPMENT ALONG DRYLINE.  SPEED OF MOVEMENT OF STORMS
SHOULD KEEP RAINFALL AMTS FROM BECOMING TOO EXCESSIVE...BUT WITH
ANTECEDENT RAINFALL QUITE HIGH...GROUND COMPLETELY SATURATED AND
SOME FFG VALUES BELOW 1...MUST EXTEND FF WATCH INTO THIS MORNING.

CONVERGENCE ALONG DRYLINE FOR AFTN REDEVELOPMENT NOT TERRRIBLY
IMPRESSIVE...BUT WITH STG UPPER DYNAMICS COMING OUT AND BASICALLY
UNCAPPED ATMOSPHERE...SHOULD SEE NEXT ROUND FIRE THIS AFTERNOON.
ERN ZONES SEEM PRETTY GOOD BET...WRN ZONES WILL PROBABLY GO WITH
CHC.  IMPRESSIVE WIND FIELDS AND STILL GOOD INSTBY REQUIRE MENTION
OF SVR FOR AFTN FOR ERN ZONES...UNCERTAIN ABOUT WRN ZONES.

WILL GO AHEAD AND RUN WIND ADVY FOR ALL ZONES TODAY.  FIRST THOUGHT
WAS TO LIMIT IT TO AFTN FOR STG SUBSIDENT FLOW BEHIND DRYLINE.
HOWEVER...WATCHING OBS OVER KS AND OK SUGGESTS THAT ADVY CRITERIA
MAY BE REACHED AHEAD OF CONVECTION THIS MORNING.

MAV GUIDANCE PRETTY CLOSE AND WONT BE TOO FAR AWAY FROM IT
THROUGHOUT.

.EAX...
FLASH FLOOD WATCH ALL ZONES THIS MORNING
WIND ADVISORY ALL ZONES TODAY

MANION

In the hours before

Special weather statement, Apr 11, 6:00 AM CDT, 4 hours 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT WED APR 11 2001

...STRONG WINDS EXPECTED TODAY...
...FLASH FLOODING AND SEVERE WEATHER POSSIBLE UNTIL TONIGHT...

FORECAST:  SOUTH WINDS WILL INCREASE THIS MORNING TO 25 TO 35 MPH
WITH GUSTS TO 50 MPH.  THE STRONG WINDS WILL DEVELOP FROM WEST TO
EAST AND MAY NOT ARRIVE ACROSS NORTHEAST MISSOURI UNTIL LATE MORNING.
THE WINDS MAY BE ENHANCED BY THUNDERSTORMS WITH GUSTS UP TO 60 MPH
POSSIBLE.

ONE ROUND OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING.
ANOTHER ROUND OF THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...BUT ITS
DEVELOPMENT IS CONTINGENT UPON HOW LONG THE RAIN LASTS THIS
MORNING.  THE BEST THREAT FOR SEVERE WEATHER WOULD BE WITH ANY
STORMS THAT DEVELOP THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM
BETHANY TO CLINTON.  THE MAIN THREAT WILL BE FROM DAMAGING WINDS AND
LARGE HAIL.  ALL THUNDERSTORM ACTIVITY SHOULD COME TO AN END THIS
AFTERNOON FROM WEST TO EAST.

ADDITIONALLY...HEAVY RAIN WILL FALL OVER AREAS THAT HAVE RECEIVED
CONSIDERABLE RAIN OVER THE PAST 24 HOURS.  THIS WILL BRING THE
POTENTIAL OF FLASH FLOODING UNTIL THE THUNDERSTORMS END BY LATE
AFTERNOON.

DISCUSSION:  A POWERFUL UPPER LEVEL STORM SYSTEM WILL TRACK INTO THE
CENTRAL PLAINS TODAY.  WINDS WILL STRENGTHEN AT ALL LEVELS OF THE
ATMOSPHERE TODAY.  SOME OF THESE WINDS WILL BE TRANSPORTED DOWN TO
THE SURFACE...ESPECIALLY WHERE THUNDERSTORM DOWNDRAFTS ENHANCE THE
WINDS.  INSTABILITY FOR THE THUNDERSTORMS WILL BE LIMITED THIS
MORNING...SO THE SEVERE WEATHER THREAT WILL BE LIMITED AS WELL.  THE
INSTABILITY SHOULD BE GREATER THIS AFTERNOON...UNLESS THE RAIN LASTS
FOR MOST OF THE MORNING.  THUNDERSTORMS MAY REDEVELOP ALONG A
DRYLINE THIS AFTERNOON.  THESE STORMS...IF THEY DEVELOP...WOULD HAVE
A GREATER CHANCE OF BECOMING SEVERE.  STORMS SHOULD COME TO AN END
BY THIS EVENING AS THE UPPER LEVEL SYSTEM MOVES BY.

OUTLOOK:  WINDS WILL GRADUALLY SUBSIDE TONIGHT.  MORE TRANQUIL
WEATHER IS EXPECTED AFTER TONIGHT.

MANIONo

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Special weather statement, Apr 11, 6:13 AM CDT, 4 hours 10 minutes before
KSZ025-102-MOZ001-011-111215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
613 AM CDT WED APR 11 2001

SEVERE THUNDERSTORM WATCH NUMBER 126 THAT WAS IN EFFECT UNTIL 7 AM
HAS BEEN CANCELLED FOR ATCHISON AND HOLT COUNTIES IN MISSOURI AND
ATCHISON AND DONIPHAN COUNTIES IN KANSAS.  THE THREAT FOR SEVERE
WEATHER HAS DIMINISHED IN THESE AREAS.  HOWEVER...PERIODS OF VERY
HEAVY RAIN AND GUSTY WINDS CAN STILL BE EXPECTED EARLY THIS MORNING
ACROSS EXTREME NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS.

MANION
Special weather statement, Apr 11, 7:01 AM CDT, 3 hours 22 minutes before
MOZ002>007-012>016-020>024-111200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 AM CDT WED APR 11 2001

SEVERE THUNDERSTORM WATCH #129 THAT WAS IN EFFECT FOR...WORTH...
GRUNDY...ANDREW...SULLIVAN...CALDWELL...DAVIESS...HARRISON...
MERCER...LIVINGSTON...GENTRY...NODAWAY...BUCHANAN...CLINTON...DE
KALB...PUTNAM AND LINN COUNTIES... HAS BEEN CANCELLED.

THE THREAT FOR SEVERE WEATHER NO LONGER EXISTS. HOWEVER...ADDITIONAL
THUNDERSTORMS IN SOUTHERN AND EASTERN KANSAS WILL MOVE NORTHEAST
THIS MORNING AND COULD POTENTIALLY CREATE ANOTHER ROUND OF STRONG
STORMS LATE THIS MORNING AND THIS AFTERNOON. PLEASE CONTINUE TO
MONITOR NOAA WEATHER RADIO OR OTHER LOCAL MEDIA.

18

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:30 PM CDTSevere Thunderstorm WarningEAXAdair45 min
Apr 11, 3:10 AM CDTSevere Thunderstorm WarningEAXAtchison50 min
Apr 11, 3:58 AM CDTSevere Thunderstorm WarningEAXNodaway62 min
Apr 11, 10:10 AM CDTSevere Thunderstorm WarningEAXPlatte35 min
Apr 11, 10:38 AM CDTSevere Thunderstorm WarningEAXAndrew37 min
Apr 11, 10:50 AM CDTTornado WarningEAXAndrew, Gentry40 min
Apr 11, 11:21 AM CDTTornado WarningEAXWorth24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.